Thank you so much for your courage to write this, and I’m sorry to hear what a heartbreaking journey you’ve had thus far; I truly hope for you that things get better from here. The human body is amazing, and sometimes conditions do reverse themselves YEARS after they set in. These often feel like small “miracles” when they happen, often because we have no idea what fixed us. At the same time, this makes such healing harder to chase. However it might happen for you, I hope that it does.
Your article drew my attention because Finasteride has been mentioned to me and, as a woman, also the fact that women are not even supposed to TOUCH the drug directly, lest it cause adverse effects — even through mere, momentary transdermal action (!). I have dramatically thinned-out hair (some scalp visible) from a severe iron deficiency, but before I learned the cause, I was concerned that it was hormonal. In the end, I decided not to try any creams, tonics, or pills, and your article makes me even more thankful that I chose as I did at the time. (Given the cause of my hair shedding, I suppose those wouldn’t have helped anyway, in retrospect.)
That said, part of the reason why I chose not to try any pharmaceutical (including OTC) treatment was because I’d already had a history of horrendous side effects from standard prescriptions throughout my entire life: various antibiotics, two different post-surgical painkillers, and more — not to mention that I was on a birth control pill once that has spironolactone in it (sometimes offered to women as a supposed “help” for hormonally induced hair loss), with awful side effects on that too. Moreover, a doctor eventually told me that one of the prescriptions I had been put on was associated with an increased risk of sudden heart failure during use. I could go on and on about adverse effects I have suffered from the very medicines meant to help me, but I won’t; I share this, rather, to emphasize that I also feel alarmed by how drastically underplayed some horrible side effects can be, and it’s terrifying. Point blank, it’s frightening that anyone is allowed to market a drug that can cause SO much mental, emotional, and physical suffering as you (and others) have experienced, when the drug is not even life-saving. Your essay is so valuable; we NEED more people to be willing to talk openly about adverse reactions, both to help protect others and to encourage society to hold manufacturers more accountable.
I’ll close by saying this: I don’t want to generate any false hope for any of your symptoms, but acupuncture can help many people, tremendously, particularly with respect to neurological AND hormonal issues of various kinds. It might be worth a try; even the World Health Organization has previously acknowledged it as effective in treating a variety of conditions. Acupuncture is designed to treat the cause rather than mask the symptom. If you try it — or anything else — I wish you a return to the wellbeing you experienced before Finasteride… or better!